Pennsylvania, 2003

Flash Flooding in Pennsylvania, July 22, 2003

July 22, 2003 · NWS CLE · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 22, 10:36 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 22, 10:36 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1136 AM EDT TUE JUL 22 2003

CURR FCST LOOKS GOOD. NO UPDATE PLANNED. RW/TRW DEVELOPING ACROSS
MUCH OF NE INLAND OH ABOUT WHERE FLD WATCH REMAINS IN EFFECT SO NO
CHANGES TO THE WATCH.

.CLE...
OH...FLOOD WATCH OHZ020>023-031>033 THRU THIS EVENING.
PA...NONE.

BM
Hazardous weather outlook, Jul 22, 6:37 AM EST, 7 hours 8 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
737 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THE POSSIBILITY OF FLASH FLOODING EXISTS ACROSS PORTIONS OF
NORTHEAST OHIO IF HEAVY RAIN DEVELOPS AND MOVES ACROSS AREAS ALREADY
SATURATED FROM RAIN THAT FELL YESTERDAY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA ON WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR WEDNESDAY.

The radar

The Buffalo radar (KBUF), 145 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Erie

When
July 22, 1:45 PM EST to 4:30 PM EST
Where
Erie County, Countywide
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Thunderstorms moved across Erie County and produced one to two inches of rain in a very short period of time. This rain combined with saturated ground from rains the previous day led to widespread lowland and urban flooding. French Creek left it's banks near Mill Village and flooded a neighborhood. Residents of eight homes were evacuated about 5 p.m. Hundreds of homes across the county experienced minor flooding and several roads were washed out in the southern portion of the county.

Flash Flood, Crawford

When
July 22, 3:00 PM EST to 6:30 PM EST
Where
Crawford County, Countywide
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Thunderstorms moved across Crawford County and produced one to two inches of rain in a very short period of time. This rain combined with saturated ground from rains the previous day led to another round of flooding across the county. Streams and creeks near bankful or already in flood rapidly rose during the late afternoon hours. As a result, many homes and roads were once again flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375455, 5375456.